Skip to main content Accessibility help
×
Home

The sets of Dirichlet non-improvable numbers versus well-approximable numbers

Abstract

Let $\unicode[STIX]{x1D6F9}:[1,\infty )\rightarrow \mathbb{R}_{+}$ be a non-decreasing function, $a_{n}(x)$ the $n$ th partial quotient of $x$ and $q_{n}(x)$ the denominator of the $n$ th convergent. The set of $\unicode[STIX]{x1D6F9}$ -Dirichlet non-improvable numbers,

$$\begin{eqnarray}G(\unicode[STIX]{x1D6F9}):=\{x\in [0,1):a_{n}(x)a_{n+1}(x)>\unicode[STIX]{x1D6F9}(q_{n}(x))\text{ for infinitely many }n\in \mathbb{N}\},\end{eqnarray}$$
is related with the classical set of $1/q^{2}\unicode[STIX]{x1D6F9}(q)$ -approximable numbers ${\mathcal{K}}(\unicode[STIX]{x1D6F9})$ in the sense that ${\mathcal{K}}(3\unicode[STIX]{x1D6F9})\subset G(\unicode[STIX]{x1D6F9})$ . Both of these sets enjoy the same $s$ -dimensional Hausdorff measure criterion for $s\in (0,1)$ . We prove that the set $G(\unicode[STIX]{x1D6F9})\setminus {\mathcal{K}}(3\unicode[STIX]{x1D6F9})$ is uncountable by proving that its Hausdorff dimension is the same as that for the sets ${\mathcal{K}}(\unicode[STIX]{x1D6F9})$ and $G(\unicode[STIX]{x1D6F9})$ . This gives an affirmative answer to a question raised by Hussain et al [Hausdorff measure of sets of Dirichlet non-improvable numbers. Mathematika 64(2) (2018), 502–518].

Copyright

References

Hide All
[1] Beresnevich, V., Dickinson, D. and Velani, S.. Measure theoretic laws for lim sup sets. Mem. Amer. Math. Soc. 179(846) (2006).
[2] Bugeaud, Y.. Exponents of Diophantine approximation. Dynamics and Analytic Number Theory (London Mathematical Society Lecture Note Series, 437) . Cambridge University Press, Cambridge, 2016, pp. 96135.
[3] Cassels, J. W. S.. An Introduction to Diophantine Approximation (Cambridge Tracts in Mathematics and Mathematical Physics, 45) . Cambridge University Press, Cambridge, 1957.
[4] Davenport, H. and Schmidt, W. M.. Dirichlet’s theorem on diophantine approximation. Symposia Mathematica, Vol. IV (INDAM, Rome, 1968/69). Academic Press, London, 1970, pp. 113132.
[5] Diviš, B.. A analog to the Lagrange numbers. J. Number Theory 4 (1972), 274285.
[6] Diviš, B. and Novák, B.. A remark on the theory of Diophantine approximations. Comment. Math. Univ. Carolin. 12 (1971), 127141.
[7] Dodson, M. M.. Star bodies and Diophantine approximation. J. Lond. Math. Soc. (2) 44(1) (1991), 18.
[8] Dodson, M. M.. Hausdorff dimension, lower order and Khintchine’s theorem in metric Diophantine approximation. J. Reine Angew. Math. 432 (1992), 6976.
[9] Falconer, K.. Fractal Geometry, 3rd edn. Wiley, Chichester, 2014.
[10] Haas, A.. The relative growth rate for partial quotients. New York J. Math. 14 (2008), 139143.
[11] Huang, L. and Wu, J.. Uniformly non-improvable Dirichlet set via continued fractions. Proc. Amer. Math. Soc. (2019), to appear, doi:10.1090/proc/14587.
[12] Hussain, M. and Simmons, D.. A general principle for Hausdorff measure. Proc. Amer. Math. Soc., to appear, doi:10.1090/proc/14539.
[13] Hussain, M., Kleinbock, D., Wadleigh, N. and Wang, B.-W.. Hausdorff measure of sets of Dirichlet non-improvable numbers. Mathematika 64(2) (2018), 502518.
[14] Khintchine, A. Ya.. Continued Fractions. P. Noordhoff, Groningen, 1963, translated by Peter Wynn.
[15] Kim, D. H. and Liao, L.. Dirichlet uniformly well-approximated numbers. Int. Math. Res. Not., to appear. Preprint, 2015, arXiv:1508.00520.
[16] Kleinbock, D. and Wadleigh, N.. A zero-one law for improvements to Dirichlet’s theorem. Proc. Amer. Math. Soc. 146(5) (2018), 18331844.
[17] Kristensen, S.. Metric Diophantine approximation—from continued fractions to fractals. Diophantine Analysis: Course Notes from a summer School (Trends Math.) . Ed. Steuding, J.. Birkhäuser/Springer, Cham, 2016, pp. 61127.
[18] Legendre, A.-M.. Essai sur la théorie des nombres (Essay on Number Theory) (Cambridge Library Collection) . Reprint of the second (1808) edn. Cambridge University Press, Cambridge, 2009, (French).
[19] Daniel Mauldin, R. and Urbański, M.. Conformal iterated function systems with applications to the geometry of continued fractions. Trans. Amer. Math. Soc. 351(12) (1999), 49955025.
[20] Waldschmidt, M.. Recent Advances in Diophantine Approximation (Number Theory, Analysis and Geometry) . Springer, New York, 2012, pp. 659704.
[21] Wang, B.-W. and Wu, J.. Hausdorff dimension of certain sets arising in continued fraction expansions. Adv. Math. 218(5) (2008), 13191339.

Keywords

MSC classification

The sets of Dirichlet non-improvable numbers versus well-approximable numbers

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed